South Dakota, 2012

High Wind in South Dakota, December 2 to 3, 2012

December 2 to 3, 2012 · NWS UNR · 3 events in 3 counties and zones

Gusty northwesterly winds developed briefly across portions of western South Dakota behind the passage of a cold front. The strongest winds were recorded across far northwestern South Dakota and the Rapid City area, where wind gusts reached 60 mph.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Gusty northwesterly winds developed briefly across portions of western South Dakota behind the passage of a cold front. The strongest winds were recorded across far northwestern South Dakota and the Rapid City area, where wind gusts reached 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 2, 10:09 PM MST, 51 minutes earlier.

Area forecast discussion, Dec 2, 10:09 PM MST, 51 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1009 PM MST SUN DEC 2 2012

.AVIATION...06Z TAFS
A COLD FRONT MOVING THROUGH FAR SERN MT AT 05Z WILL MOVE INTO NERN
WY/NWRN SD AROUND MIDNIGHT AND THROUGH OUR ENTIRE AREA BEFORE
DAYBREAK MONDAY. GUSTY SW WINDS AHEAD OF THE FRONT WILL SHIFT TO
THE NW AND BE GUSTY THROUGH MONDAY AFTERNOON. SCATTERED RAIN/SNOW
SHOWERS POSSIBLE OVERNIGHT...WITH THE BEST CHANCE FROM THE BLACK
HILLS INTO NWRN SD. MVFR/LCL IFR CIGS/VSBY WITH THE SNOW SHOWERS.

&&

.PREV DISCUSSION... /ISSUED 807 PM MST SUN DEC 2 2012/

DISCUSSION...STRONG SOUTHWEST WINDS AT SOME LOCATIONS IN NERN WY
AND THE NRN BLKHLS AREA CONTINUE THIS EVENING. HAVE EXTENDED THE
HIGH WIND WARNING THROUGH 06Z FOR NERN WY AND THE WY BLKHLS...AND
KEPT THE WARNING FOR THE NRN BLKHLS AREAS THROUGH 06Z. HAVE ALSO
INCREASED CLOUD COVER GIVEN THE EXTENSIVE CLOUDS CROSSING THE NRN
PLAINS. LOW TEMPS WERE ALSO RAISED FOR CNTRL SD WITH WARM SW WINDS
AND CLOUD COVER KEEPING TEMPS FROM FALLING TOO MUCH OVERNIGHT.

COLD FRONT IS MOVING QUICKLY THROUGH MT WITH 5-8MB/3HR PRES RISES
BEHIND THE FRONT. FRONT IS STILL EXPECTED TO ARRIVE IN OUR WRN
ZONES AROUND MIDNIGHT...PROGRESSING THROUGH OUR ENTIRE CWFA BY
DAYBREAK MONDAY. THIS COLD FRONT WILL BRING AN END TO THE VERY
STRONG SW DOWNSLOPE WINDS ACRS NERN WY AND THE NRN BLKHLS. WIND
ADVISORIES THROUGH THE DAY MONDAY LOOK GOOD FOR THE PLAINS OF NWRN
SD.

PREV DISCUSSION... /ISSUED 458 PM MST SUN DEC 2 2012/

DISCUSSION...UPPER LEVEL ANALYSIS HAS VERY STRONG TROF ENTERING
THE PACIFIC NORTHWEST WITH DOWNSTREAM RIDGING ACROSS THE NORTHERN
PLAINS. EXTENSIVE SHIELD OF MID TO HIGH CLOUDS IS CROSSING THE
NORTHERN ROCKIES AND SPILLING INTO THE DAKOTAS. AT THE
SURFACE...STRONG LEE TROF IS DEVELOPING ACROSS CENTRAL MONTANA AND
EXTENDS SOUTHEAST INTO WESTERN PORTIONS OF THE CWA. WITH HIGH
PRESSURE SITUATED OVER THE CENTRAL ROCKIES...A STRONG PRESSURE
GRADIENT HAS SET UP ACROSS NORTHEASTERN WYOMING AND FAR WESTERN
SOUTH DAKOTA. SOUTHWEST WINDS HAVE GUSTED TO 60+ MPH FROM THE
GILLETTE AREA INTO THE SPEARFISH AREA THIS AFTERNOON. TEMPERATURES
ARE IN THE MID 50S TO UPPER 60S.

FOR THIS AFTERNOON/TONIGHT...STRONG PRESSURE GRADIENT WILL PERSIST
ACROSS NORTHEAST WYOMING INTO WESTERN SOUTH DAKOTA THROUGH THIS
EVENING. EXPECT GUSTY SOUTH TO SOUTHWEST WINDS TO CONTINUE ACROSS
NORTHEAST WYOMING AND ACROSS THE NORTHERN BLACK HILLS AND
FOOTHILLS THROUGH MID EVENING. STRONG COLD FRONT WILL MOVE INTO
THE FORECAST AREA AFTER MIDNIGHT. SOUTH WINDS WILL SHIFT TO THE
WEST BEHIND THE FRONT...AND REMAIN GUSTY FOR A FEW HOURS AFTER THE
FRONT MOVES THROUGH. UPPER LOW ASSOCIATED WITH FRONT WILL PASS
WELL TO THE NORTH OF THE REGION...WITH WEAKER SHORTWAVE ENERGY
PASSING ACROSS OUR AREA WITH THE FRONT. SHOWER CHANCES WILL MAINLY
BE CONFINED TO NORTHERN AND WESTERN PORTIONS OF THE CWA...WITH THE
BEST CHANCES ACROSS THE NORTHERN BLACK HILLS AREA LATE TONIGHT.
PCPN WILL GENERALLY BE IN THE FORM OF RAIN...EXCEPT FOR POSSIBLY A
LITTLE SNOW ACROSS THE HIGHER ELEVATIONS OF THE BLACK HILLS.

ON MONDAY...EXPECT A LULL IN THE WINDS EARLY MONDAY MORNING AS
COLD FRONT EXITS THE CWA. WINDS WILL THEN INCREASE LATER IN THE
MORNING AS SUBSIDENCE DEVELOPS BEHIND EXITING SHORTWAVE...COOLER
AIR BUILDS IN TO THE AREA...AND BOUNDARY LAYER MIXES OUT. WEST TO
NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45 MPH
ACROSS THE NORTHWEST AND WEST CENTRAL SD PLAINS. THESE WINDS WILL
PERSIST THROUGH THE AFTERNOON. HIGHS WILL BE MOSTLY IN THE
50S...WITH SOME 40S ACROSS PORTIONS OF NORTHEASTERN WY AND THE
BLACK HILLS. WINDS WILL DECREASE BY EARLY MONDAY EVENING.

FOR TUESDAY...QUIET WEATHER WILL RETURN TO THE NORTHERN PLAINS.
TEMPERATURES WILL REMAIN ABOVE AVERAGE WITH HIGHS IN THE MID 40S
TO MID 50S.

EXTENDED...UPPER RIDGE ACROSS THE NORTHERN PLAINS BEGINS TO BREAK
DOWN EARLY WEDNESDAY. WITH LOW LEVEL THERMAL RIDGE IN
PLACE...ANOTHER WARM AND DRY DAY EXPECTED. HIGHS WILL BE 15-20 ABOVE
AVERAGE. EXTENDED MODELS IN DECENT AGREEMENT WITH BROAD UPPER TROF
DEVELOPING FROM THE ROCKIES INTO THE UPPER MIDWEST FOR THE END OF
THE WEEK. STRONG COLD FRONT WILL PUSH THROUGH THE FORECAST AREA
WEDNESDAY NIGHT WITH A FEW RAIN/SHOW SHOWERS. WITH UPPER TROF ACROSS
THE AREA FOR THE END OF THE WEEK INTO THE WEEKEND...TEMPERATURES
WILL BE NEAR OR SLIGHTLY BELOW AVERAGE. MAY BE SOME LIGHT SNOW WITH
EACH PASSING UPPER LEVEL WAVE.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING UNTIL 11 PM MST THIS EVENING FOR NORTHERN
     BLACK HILLS-NORTHERN FOOT HILLS-STURGIS/PIEDMONT FOOT HILLS.

     WIND ADVISORY UNTIL 5 PM MST MONDAY FOR HAAKON-HARDING-NORTHERN
     FOOT HILLS-NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-
     PERKINS-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT
     HILLS-ZIEBACH.

     WIND ADVISORY UNTIL 5 PM MST MONDAY FOR BUTTE-RAPID CITY.

WY...HIGH WIND WARNING UNTIL 11 PM MST THIS EVENING FOR NORTHERN
     CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON-WYOMING
     BLACK HILLS.

&&

SHORT TERM...JOHNSON
LONG TERM....WFO UNR
AVIATION...JOHNSON
Hazardous weather outlook, Dec 2, 3:43 PM MST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
343 PM MST SUN DEC 2 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
343 PM MST (443 PM CST) SUN DEC 2 2012

...VERY WINDY TONIGHT THROUGH MONDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

VERY GUSTY SOUTHWESTERLY WINDS WILL CONTINUE ACROSS NORTHEASTERN
WYOMING AND PORTIONS OF THE BLACK HILLS THROUGH LATE THIS EVENING.
SOME GUSTS TO NEAR 60 MPH ARE LIKELY ACROSS CAMPBELL COUNTY AND
DOWN SLOPE FAVORED AREAS OF THE NORTHERN BLACK HILLS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL CROSS THE AREA LATE TONIGHT...BRINGING GUSTY
NORTHWESTERLY WINDS BEHIND IT. THE STRONGEST WINDS ARE EXPECTED TO BE
ACROSS THE NORTHWESTERN SOUTH DAKOTA PLAINS ON MONDAY...WHERE GUSTS
TO AROUND 50 MPH ARE LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Dec 2, 6:14 PM MST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
614 PM MST SUN DEC 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     NON-TSTM WND GST 4 N DOWNTOWN BELLE FOUR 44.73N 103.85W
12/02/2012  M59 MPH          BUTTE              SD   MESONET

&&

JOHNSON
Local storm report, Dec 2, 6:42 PM MST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
642 PM MST SUN DEC 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     NON-TSTM WND GST 7 SSE SUNDANCE          44.31N 104.32W
12/02/2012  M73 MPH          CROOK              WY   TRAINED SPOTTER

&&

KCLARK
Local storm report, Dec 2, 9:39 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
939 PM MST SUN DEC 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 AM     NON-TSTM WND GST 5 NNW DOWNTOWN GILLETTE 44.36N 105.54W
12/02/2012  M64.00 MPH       CAMPBELL           WY   ASOS

0951 AM     NON-TSTM WND GST 2 NE ECHETA             44.47N 105.83W
12/02/2012  M64.00 MPH       CAMPBELL           WY   MESONET

            ECHETA RAWS

1045 AM     HIGH SUST WINDS  BEULAH                  44.53N 104.08W
12/02/2012  M40.00 MPH       CROOK              WY   MESONET

            GUSTS TO 54 MPH

1051 AM     HIGH SUST WINDS  2 NE ECHETA             44.47N 105.83W
12/02/2012  M45.00 MPH       CAMPBELL           WY   MESONET

            ECHETA RAWS

1051 AM     NON-TSTM WND GST 2 NE ECHETA             44.47N 105.83W
12/02/2012  M67.00 MPH       CAMPBELL           WY   MESONET

            ECHETA RAWS

1106 AM     HIGH SUST WINDS  16 WSW DOWNTOWN GILLETT 44.20N 105.80W
12/02/2012  M40.00 MPH       CAMPBELL           WY   MESONET

            I-90 MM 108. WIND GUSTS TO 50 MPH.

1115 AM     HIGH SUST WINDS  13 N WRIGHT             43.94N 105.50W
12/02/2012  M40.00 MPH       CAMPBELL           WY   MESONET

1122 AM     NON-TSTM WND GST 5 W DOWNTOWN SPEARFISH  44.50N 103.96W
12/02/2012  M59.00 MPH       LAWRENCE           SD   TRAINED SPOTTER

1144 AM     HIGH SUST WINDS  25 NNE WESTON           44.97N 105.14W
12/02/2012  M47.00 MPH       CAMPBELL           WY   MESONET

1150 AM     NON-TSTM WND GST BEULAH                  44.53N 104.08W
12/02/2012  M70.00 MPH       CROOK              WY   MESONET

1155 AM     NON-TSTM WND GST 3 ESE DOWNTOWN SPEARFIS 44.48N 103.80W
12/02/2012  M58.00 MPH       LAWRENCE           SD   AWOS

1200 PM     NON-TSTM WND GST 13 SSE ROZET            44.10N 105.12W
12/02/2012  E70.00 MPH       CAMPBELL           WY   CO-OP OBSERVER

1200 PM     NON-TSTM WND GST 5 WNW MOORCROFT         44.29N 105.05W
12/02/2012  E60.00 MPH       CROOK              WY   TRAINED SPOTTER

1251 PM     NON-TSTM WND GST 2 NE ECHETA             44.47N 105.83W
12/02/2012  M68.00 MPH       CAMPBELL           WY   MESONET

            ECHETA RAWS

0155 PM     HIGH SUST WINDS  HULETT                  44.68N 104.60W
12/02/2012  M41.00 MPH       CROOK              WY   AWOS

            GUSTS TO 53 MPH.

0322 PM     NON-TSTM WND DMG DOWNTOWN BELLE FOURCHE  44.67N 103.85W
12/02/2012                   BUTTE              SD   TRAINED SPOTTER

            STEEL HORSE SHED BLOW OVER

0400 PM     NON-TSTM WND GST 7 WSW UPTON             44.06N 104.75W
12/02/2012  E60.00 MPH       WESTON             WY   TRAINED SPOTTER

0415 PM     NON-TSTM WND GST 4 N DOWNTOWN BELLE FOUR 44.73N 103.85W
12/02/2012  M59.00 MPH       BUTTE              SD   MESONET

0615 PM     NON-TSTM WND GST 3 ESE DOWNTOWN SPEARFIS 44.48N 103.80W
12/02/2012  E68.00 MPH       LAWRENCE           SD   AWOS

0635 PM     NON-TSTM WND GST 7 SSE SUNDANCE          44.31N 104.32W
12/02/2012  M73.00 MPH       CROOK              WY   TRAINED SPOTTER

&&

KCLARK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Harding

When
December 2, 11:00 PM MST to December 3, 1:00 AM MST
Where
Harding forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

High Wind, Perkins

When
December 2, 11:00 PM MST to December 3, 2:00 AM MST
Where
Perkins forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

High Wind, Pennington Co Plains

When
December 3, 1:00 AM MST to 3:00 AM MST
Where
Pennington Co Plains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419903, 419905, 419906.